How the heat wave affects your medication and you

Deena Centofanti has more about how heat can effect your medication.

When it gets this hot and we have this much sunshine, if you're taking certain medications, you might need to take extra precautions because certain drugs can make you more sun sensitive.

Increased sensitivity to sunlight is a side effect of many widely used prescription and over-the-counter drugs.

Rapid and severe sunburns, hives, rashes and even an increased risk of skin cancer can result.

Increased sensitivity to heat, which can lead to dehydration, is also a side effect of many common medications.

Here's a general list of some of the medications that can cause this sensitivity:

Antibiotics
Antihistamines
Cardiac drugs
Chemotherapy drugs
Diuretics
Diabetes drugs
Pain killers
Acne medications

Symptoms of photosensitivity include exaggerated sunburn or bad rash. The best way to prevent it is to avoid the sun.

If you are on medication and you want to be outside, wear protective clothing and sunscreen to limit your exposure. 

You could also ask your pharmacist about your specific medication.
 


  • Popular

  • Recent

Stories you may be interested in - includes Advertiser Stories